Alert archive / New York / Flash Flood Warnings in 2023
Flash Flood Warning 15, NWS New York, NY
NWS New York, NY issued this flash flood warning at Jul 9, 2023, 5:01 PM EDT for 4 counties in New York. It was in force for 4 hr. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2023, 5:01 PM EDT (21:01 UTC)
- Expired
- Jul 9, 2023, 9:10 PM EDT
- In force
- 4 hr
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Emergency
- Flash flood emergency
- Damage threat
- Catastrophic
- Flood severity
- None
Counties Orange County, NY, Putnam County, NY, Rockland County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 108 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 5:10 PM EDT | FLASH FLOOD | 1 Nnw Harriman, NY | Vehicle submerged on Larkin Drive. Fire Department attempting to rescue. |
| Jul 9, 5:20 PM EDT | FLASH FLOOD | 1 Nne West Haverstraw, NY | Several roads washed out near Cedar Brook. |
| Jul 9, 5:22 PM EDT | FLASH FLOOD | 1 Ene Fort Montgomery, NY | Vehicle trapped in flooding with Fire Department responding on Old State Road near 9W. |
| Jul 9, 5:33 PM EDT | FLASH FLOOD | 1 Ssw Central Valley, NY | All lanes blocked due to flooding on US 6 in both directions near NY 17 and NY 32. |
| Jul 9, 5:37 PM EDT | FLASH FLOOD | 1 Ssw Fort Montgomery, NY | Mutual Aid requested for several people trapped in flood waters at the Bear Mountain traffic circle at US 6 and US 202. |
| Jul 9, 6:00 PM EDT | FLASH FLOOD | 2 Ese Cornwall On Hudso, NY | Video shows rt 218 between Cornwall and West Point washed away. Time estimated. |
| Jul 9, 6:07 PM EDT | FLASH FLOOD | 2 Wnw Peekskill, NY | Flooding has closed all lanes on US 6/202 in both directions between NY 9D and Annsville Circle. There is also rocks/debris in the roadway. |
| Jul 9, 6:36 PM EDT | FLASH FLOOD | 2 Ne Highland Mills, NY | Woodbury road and Trout Brook roads are both closed in both directions due to flooding. |
| Jul 9, 6:40 PM EDT | FLASH FLOOD | 2 Ne Highland Mills, NY | *** 1 FATAL *** Corrects previous flash flood report from 2 NE Highland Mills to include fatality with woman found dead after being swept away by flood waters. Vehicle and person trapped in nearby stream. Swift water rescue team responding. |
| Jul 9, 6:40 PM EDT | FLASH FLOOD | 2 Ne Highland Mills, NY | Vehicle and person trapped in nearby stream. Swift water rescue team responding. |
| Jul 9, 6:50 PM EDT | FLASH FLOOD | 1 S Fort Montgomery, NY | Vehicle in Popolopen Creek near where bridge has been damaged due to flooding. Unknown if any occupants in the vehicle. |
| Jul 9, 7:30 PM EDT | FLASH FLOOD | 1 Ne Montrose, NY | Metro North reports service is suspended on the Hudson Line from Croton to Poughkeepsie due to flooding on the tracks in Cortlandt. |
| Jul 9, 7:45 PM EDT | FLASH FLOOD | 1 Nne Highland Falls, NY | Multiple people trapped in RVs at the Highland Falls RV Park. Flooding is ongoing and Fire Department is responding. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 13 storm reports to this flash flood warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 216 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 749 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
612
WGUS51 KOKX 092101
FFWOKX
NYC071-079-087-119-100000-
/O.NEW.KOKX.FF.W.0015.230709T2101Z-230710T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
501 PM EDT Sun Jul 9 2023
...FLASH FLOOD EMERGENCY FOR PORTIONS OF THE LOWER HUDSON VALLEY...
The National Weather Service in Upton has issued a
* Flash Flood Warning for...
Southeastern Orange County in southeastern New York...
Western Putnam County in southeastern New York...
Rockland County in southeastern New York...
Northern Westchester County in southeastern New York...
* Until 800 PM EDT.
* At 501 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 5 and 8 inches of rain
have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Flash flooding is already occurring.
This is a FLASH FLOOD EMERGENCY for Portions of the Lower Hudson
Valley. This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER
GROUND NOW!
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...This is a PARTICULARLY DANGEROUS SITUATION. SEEK
HIGHER GROUND NOW! Life threatening flash flooding of
low water crossings, small creeks and streams, urban
areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
New City, Peekskill, Monsey, Nanuet, Haverstraw, Suffern, Monroe,
West Point, Sloatsburg, Cold Spring, Pomona, Harriman, Spring
Valley, Stony Point, Putnam Valley, Woodbury, West Haverstraw,
Airmont, Congers and Chestnut Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now! This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 4115 7425 4128 7424 4129 7423 4145 7402
4145 7400 4144 7398 4147 7395 4147 7394
4147 7387 4146 7384 4142 7382 4137 7382
4130 7384 4119 7391 4110 7399 4108 7403
4107 7406
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CATASTROPHIC
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
JMC3 follow-up statements
696
WGUS71 KOKX 092234
FFSOKX
Flash Flood Statement
National Weather Service New York NY
634 PM EDT Sun Jul 9 2023
NYC071-079-087-119-100000-
/O.CON.KOKX.FF.W.0015.000000T0000Z-230710T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange NY-Putnam NY-Rockland NY-Westchester NY-
634 PM EDT Sun Jul 9 2023
...FLASH FLOOD EMERGENCY FOR PORTIONS OF THE LOWER HUDSON VALLEY...
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR SOUTHEASTERN ORANGE, WESTERN PUTNAM, ROCKLAND AND NORTHERN
WESTCHESTER COUNTIES...
At 634 PM EDT, local law enforcement reported thunderstorms
producing heavy rain across the warned area have caused significant
flash flooding. Between 5 and 8 inches of rain have fallen.
This is a FLASH FLOOD EMERGENCY for Portions of the Lower Hudson
Valley. This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER
GROUND NOW!
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Law enforcement reported.
IMPACT...This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER
GROUND NOW! Life threatening flash flooding of low water
crossings, small creeks and streams, urban areas,
highways, streets and underpasses.
Some locations that will experience flash flooding include...
Peekskill, West Point, Cold Spring, Stony Point, Putnam Valley,
Woodbury, West Haverstraw, Thiells, Highland Falls, Cornwall On
Hudson, Buchanan and Fort Montgomery.
There is currently a break in the heavy rainfall. Residual runoff
however will continue to produce dangerous flooding. Additional
showers and thunderstorms are expected to overspread the area from
the south this evening.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now! This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 4123 7412 4129 7413 4137 7411 4145 7402
4145 7400 4144 7398 4147 7395 4147 7387
4146 7384 4142 7382 4137 7382 4130 7384
4121 7392 4119 7396 4120 7400 4120 7405
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CATASTROPHIC
$$
JMC966
WGUS51 KOKX 092352
FFWOKX
NYC071-079-087-119-100200-
/O.EXT.KOKX.FF.W.0015.000000T0000Z-230710T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
752 PM EDT Sun Jul 9 2023
The National Weather Service in Upton has extended the
* Flash Flood Warning for...
Southeastern Orange County in southeastern New York...
Western Putnam County in southeastern New York...
Rockland County in southeastern New York...
Northern Westchester County in southeastern New York...
* Until 1000 PM EDT.
* At 752 PM EDT, Doppler radar indicated heavy rain across the
warned area. Between 5 and 8 inches of rain have fallen. Flash
flooding is already occurring.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Peekskill, West Point, Cold Spring, Stony Point, Putnam Valley,
Woodbury, West Haverstraw, Thiells, Highland Falls, Cornwall On
Hudson, Buchanan and Fort Montgomery.
Although there has been a lull in the heavy rain, additional
moderate to heavy rain will impact the area this evening. Additional
rain may exacerbate ongoing flooding across the area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 4123 7412 4129 7413 4137 7411 4145 7402
4145 7400 4144 7398 4147 7395 4147 7387
4146 7384 4142 7382 4137 7382 4130 7384
4121 7392 4119 7396 4120 7400 4120 7405
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JMC092
WGUS71 KOKX 100110 RRA
FFSOKX
Flash Flood Statement
National Weather Service New York NY
910 PM EDT Sun Jul 9 2023
NYC071-079-087-119-100120-
/O.CAN.KOKX.FF.W.0015.000000T0000Z-230710T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange NY-Putnam NY-Rockland NY-Westchester NY-
910 PM EDT Sun Jul 9 2023
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN ORANGE, WESTERN
PUTNAM, ROCKLAND AND NORTHERN WESTCHESTER COUNTIES...
Please continue to heed remaining road closures.
A Flood Watch remains in effect until 600 AM EDT Monday for portions
of northeast New Jersey and southeast New York.
LAT...LON 4123 7412 4129 7413 4137 7411 4145 7402
4145 7400 4144 7398 4147 7395 4147 7387
4146 7384 4142 7382 4137 7382 4130 7384
4121 7392 4119 7396 4120 7400 4120 7405
$$
DSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 4:39 PM EDT, 22 minutes earlier.
Area forecast discussion, Jul 9, 4:39 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service New York NY
439 PM EDT Sun Jul 9 2023
.SYNOPSIS...
A wave of low pressure slowly moves into the region tonight
into Monday and then will slowly move northeast of the area
going into Monday night. For Monday night, weak high pressure
will gradually build in from the south and west. The center of
high pressure moves across Tuesday night into Wednesday then
offshore for the end of the week. This will give way to the next
frontal system and wave of low pressure.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
The flood watch has been expanded to include all of Long Island
from 8PM tonight until 2PM Monday. The flood watch remains in
effect for Northeast NJ, NYC, and the Lower Hudson Valley until
6AM Monday. The flood watch remains in effect for Southern CT
from 8PM tonight until 2PM Monday.
Forecast guidance shifted east with heavy rain.
Numerous showers and thunderstorms have developed across
interior Northeast NJ and the Lower Hudson Valley. The MCS
structure appears to be a broken line with trailing stratiform.
There has been merging and coalescence of thunderstorms to
produce larger areas of heavy rain. Looking farther back, the
line extends farther southwest through SE Pennsylvania and into
Maryland.
So far, the Lower Hudson Valley has received the most rainfall
thus far with 1 to 3 inches in different locations with some
localized higher amounts. There has already been reports of
flooding within this location.
The farther southwest section of the line is set to make its
way into Northeast NJ and into NYC this evening. For Lower
Hudson Valley, the showers and thunderstorms will continue into
this evening. For Long Island and Southern Connecticut, the line
is forecast to break apart partially but with another area of
showers and thunderstorms approaching from the south late this
evening. Further convective development is expected over parts
of the Lower Hudson Valley, parts of NYC, Southern Connecticut,
and Long Island overnight.
The forcing is positive vorticity advection from two shortwaves,
one moving across this evening and a stronger one approaching
overnight. This will be during a time when the precipitable
waters across the region remain near 2 inches.
Forecast lows in the upper 60s to lower 70s.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Showers and thunderstorms continue but to start will be mainly
east of NYC, Northeast NJ, and Lower Hudson Valley. The CAMs
have the convection pushing east of Long Island and Southern CT
late in the morning. More pop-up shower and thunderstorm
activity remain in the forecast, most likely across eastern
sections for the afternoon.
The maximum precipitable waters shifts east of the area Monday
Monday afternoon into Monday night. The cold pool aloft with the
upper level trough axis moving into the region Monday afternoon
into early Monday night.
Forecast highs in the upper 70s to lower 80s.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
The upper low and trough move east of the region Monday night.
At the surface, low pressure is slow to move east of the area.
There still remain a bit of uncertainty with just how quickly
conditions clear out. Will maintain at least some chance POPs
early Monday night and they will gradually taper off after
midnight from west to east.
Any leftover showers across the far eastern sections of the CWA
come to an end early Tuesday morning. Then, we should get into
drier period of weather as high pressure builds over the area.
The next wave of low pressure along with a cold front will
approach Thursday and continue into the weekend. Chances for
showers and thunderstorms return to the forecast.
Temperatures will remain at or slightly above through the long
term. The warmest two days in the long term will be Wednesday
and Thursday with forecast highs in the upper 80s to lower 90s.
Heat index values remain below heat advisory criteria.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
A slow-moving frontal system will approach from the west today
and move across the area tonight into Monday.
VFR to MVFR cigs expected through much of the TAF period. Showers
and thunderstorms have already developed west of the NYC
terminals and are expected to move eastward impacting the
terminals later this afternoon, evening and the first part of
tonight. A second round of showers and thunderstorms are
expected early Monday morning mainly from about 08z-12z,
slightly later further east. This second batch of precipitation
is associated with the front itself. Once that area moves east
of the area, winds will turn and improvement back to VFR is
expected.
Winds will be mainly S-SE near 5-10 kt through tonight. Then
winds become more north/northwesterly behind the cold front.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments likely for changing flight categories. Low
confidence of when any changes occur with storms.
Any thunderstorms may be capable of producing strong gusty
winds.
OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY...
Monday: MVFR or lower possible at times. A chance of
thunderstorms late in the afternoon and evening.
Tuesday and Wednesday: Mainly VFR.
Thursday and Friday. MVFR or lower possible with a chance of
showers and thunderstorms, mainly afternoon into night.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
The short term forecast period through Monday will remain below
SCA thresholds for all forecast waters with a relatively weak
pressure gradient in place.
Much of the long term period will remain below SCA conditions on all
waters. For Thursday late afternoon into early Friday morning, winds
and seas increase with marginal SCA conditions across the ocean.
&&
.HYDROLOGY...
Already have had 2 to 4 inches of rain with locally higher
amounts in parts of the Lower Hudson Valley.
Total additional rainfall forecast of 2 to 3 inches across
parts of Northeast NJ, Lower Hudson Valley and Southwest
Connecticut is forecast through Monday night with around 1 to
1.5 inches for much of the remainder of the forecast area to the
southeast. There will likely be localized higher amounts. For
the Lower Hudson Valley, and Northeast NJ, the bulk of this rain
will be through tonight. For Southern Connecticut and Long
Island the bulk of the rain will be late this evening through
Monday morning.
Flood chances are highest through tonight for Lower Hudson
Valley, Northeast NJ, and NYC and flood chances are highest
this evening through Monday morning for Southern Connecticut and
Long Island.
Some rivers and streams may remain elevated and near bankfull
Monday after the rainfall has ended.
WPC has moderate excessive rain across Northeast NJ, Lower
Hudson Valley, Southwest CT and Nassau NY through tonight and a
slight risk for excessive rain for much of Southern CT and Twin
Forks of Long Island a marginal risk elsewhere for Monday into
early Monday night.
Otherwise, no significant widespread rainfall expected Tuesday
onward.
&&
.TIDES/COASTAL FLOODING...
There is a low risk of rip current development for all ocean
beaches thru Mon.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch from 8 PM EDT this evening through Monday
afternoon for CTZ005>012.
NY...Flood Watch from 8 PM EDT this evening through Monday
afternoon for NYZ078>081-177-179.
Flood Watch through late tonight for NYZ067>075-176-178.
NJ...Flood Watch through late tonight for NJZ002-004-006-103>108.
MARINE...None.
&&
SYNOPSIS...BC/JM
NEAR TERM...JM
SHORT TERM...JM
LONG TERM...BC
AVIATION...BC
MARINE...BC/JM
HYDROLOGY...BC/JM
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jul 9, 2:46 PM EDT, 2 hours 15 minutes before
Hazardous Weather Outlook National Weather Service New York NY 246 PM EDT Sun Jul 9 2023 NJZ002-004-006-103>108-NYZ067>075-176-178-101900- Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northern Queens-Southern Queens- 246 PM EDT Sun Jul 9 2023 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>012-NYZ078>081-177-179-101900- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Nassau-Southern Nassau- 246 PM EDT Sun Jul 9 2023 ...FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH MONDAY AFTERNOON... This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-101900- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 246 PM EDT Sun Jul 9 2023 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather that would meet NWS warning criteria is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Local storm report, Jul 9, 4:39 PM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
439 PM EDT Sun Jul 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM Flash Flood 1 S Fort Montgomery 41.33N 73.99W
07/09/2023 Orange NY Public
The base of the Popolopen Arch Bridge is
being washed out. Fire Department has closed
the bridge to traffic due to safety
concerns.
&&Local storm report, Jul 9, 4:42 PM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
442 PM EDT Sun Jul 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM Flash Flood 1 WSW West Point 41.35N 74.05W
07/09/2023 Orange NY Dept of Highways
NY 293 is closed due to flooding in both
directions.
&&Special weather statement, Jul 9, 4:44 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service New York NY
444 PM EDT Sun Jul 9 2023
NYZ067>070-092130-
Putnam NY-Rockland NY-Northern Westchester NY-Orange NY-
444 PM EDT Sun Jul 9 2023
...A strong thunderstorm will impact portions of northern
Westchester, eastern Orange, western Putnam and Rockland Counties
through 530 PM EDT...
At 443 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pomona, or near Haverstraw, moving north at 25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New City, Newburgh, Ossining, Peekskill, Haverstraw, Monroe, West
Point, Cold Spring, New Windsor, Gardnertown, Pomona, Harriman,
Fahnestock State Park, Kiryas Joel and Stony Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4160 7409 4160 7406 4158 7405 4159 7395
4153 7400 4146 7400 4144 7398 4149 7393
4150 7376 4112 7387 4119 7426 4161 7412
4161 7410
TIME...MOT...LOC 2043Z 190DEG 21KT 4124 7401
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JTLocal storm report, Jul 9, 4:50 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
450 PM EDT Sun Jul 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Flash Flood 4 WSW Fort Montgomery 41.31N 74.05W
07/09/2023 Orange NY Trained Spotter
A portion of US 6 has collapsed near the
traffic circle west of the Palisades
Interstate Parkway.
&&Local storm report, Jul 9, 4:57 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
457 PM EDT Sun Jul 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM Flash Flood 3 SW Fort Montgomery 41.31N 74.03W
07/09/2023 Orange NY Fire Dept/Rescue
Fire department responding to vehicle
trapped in flood waters at the Long Mountain
Parkway Traffic Ciricle.
&&Local storm report, Jul 9, 5:01 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
501 PM EDT Sun Jul 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Flash Flood Cornwall 41.44N 74.04W
07/09/2023 Orange NY Emergency Mngr
Cornwall Emergency Management reporting
numerous flooded roadways, water rescues,
and a few mudslides.
&&The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 11:42 AM EDT | Areal Flood Advisory | OKX | Orange, Putnam, Rockland, Westchester | 5 hr |
| Jul 9, 12:11 PM EDT | Flash Flood Warning | OKX | Rockland | 9 hr |
| Jul 9, 12:18 PM EDT | Severe Thunderstorm Warning | OKX | Putnam | 42 min |
| Jul 9, 12:26 PM EDT | Flash Flood Warning | OKX | Putnam | 3 hr |
| Jul 9, 12:50 PM EDT | Areal Flood Advisory | OKX | Orange | 3 hr |
| Jul 9, 12:57 PM EDT | Severe Thunderstorm Warning | OKX | Orange | 48 min |
| Jul 9, 1:11 PM EDT | Flash Flood Warning | OKX | Orange | 6 hr |
| Jul 9, 2:37 PM EDT | Flash Flood Warning | OKX | Orange, Putnam | 5 hr |
| Jul 9, 2:40 PM EDT | Special Weather Statement | OKX | Rockland | 50 min |
| Jul 9, 3:30 PM EDT | Flash Flood Warning | OKX | Westchester | 2 hr |
| Jul 9, 3:43 PM EDT | Special Weather Statement | OKX | Putnam | 62 min |
| Jul 9, 3:50 PM EDT | Flash Flood Warning | OKX | Orange | 3 hr |
| Jul 9, 4:44 PM EDT | Special Weather Statement | OKX | Rockland | 46 min |
| Jul 9, 5:33 PM EDT | Special Weather Statement | OKX | Putnam, Westchester | 42 min |
| Jul 9, 7:20 PM EDT | Special Weather Statement | OKX | Bronx, Nassau, New York | 40 min |
| Jul 9, 7:23 PM EDT | Areal Flood Advisory | OKX | Richmond | 3 hr |
| Jul 9, 7:40 PM EDT | Special Weather Statement | OKX | Rockland, Westchester | 50 min |
| Jul 9, 7:49 PM EDT | Areal Flood Advisory | OKX | Rockland, Westchester | 116 min |
| Jul 9, 7:59 PM EDT | Special Weather Statement | OKX | Westchester | 46 min |
Nearby
Flash Flood Warnings in New York, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.